Alert archive / Oregon / Freeze Watches in 2011

Freeze Watch 21, NWS Medford, OR

December 3, 2011Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze watch at Dec 3, 2011, 3:59 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 4, 2011, 2:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2011, 3:59 AM PST (11:59 UTC)
In effect from
Dec 4, 2011, 2:00 AM PST
Expired
Dec 3, 2011, 2:17 PM PST
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 12.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WWUS76 KMFR 031159
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
359 AM PST SAT DEC 3 2011

ORZ029-030-031300-
/O.CAN.KMFR.AS.Y.0004.000000T0000Z-111206T1200Z/
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS...BEATTY...
BLY...CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER
359 AM PST SAT DEC 3 2011

...AIR STAGNATION ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE AIR
STAGNATION ADVISORY. 

WINDS CLEARED THE AIR IN THE KLAMATH BASIN AND EAST SIDE VALLEYS ON
FRIDAY AFTERNOON...AND THERE WILL BE A LITTLE MORE LIGHT WIND THIS
AFTERNOON. SUNDAY AFTERNOON SHOULD SEE A SLIGHT INCREASE IN WINDS
AS WELL. THEREFORE THE VENTILATION HAS IMPROVED AND THE ADVISORY
HAS BEEN CANCELLED.


$$

ORZ021-032300-
/O.NEW.KMFR.FZ.A.0021.111204T1000Z-111204T1600Z/
/O.CON.KMFR.FZ.W.0026.000000T0000Z-111203T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...NORTH BEND...COQUILLE
359 AM PST SAT DEC 3 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING. A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING. 

* TEMPERATURE...EARLY THIS MORNING AND AGAIN LATE TONIGHT THROUGH
  EARLY SUNDAY MORNING TEMPERATURES WILL BE IN THE UPPER 20S TO
  LOWER 30S.

* LOCATIONS INCLUDE: NORTH BEND...COOS BAY...COQUILLE.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED IF NOT
  PROTECTED. WATER PIPES COULD FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

ORZ023-024-026-032300-
/O.CON.KMFR.AS.Y.0004.000000T0000Z-111206T1200Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
359 AM PST SAT DEC 3 2011

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
TUESDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
TUESDAY. 

* SYNOPSIS...STRONG HIGH PRESSURE OVER THE REGION WILL PERSIST 
  THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. WINDS WILL BE 
  LIGHT IN THE VALLEYS AND THE AIR WILL BE STAGNANT WITH LITTLE 
  VENTILATION. 

* IMPACTS...AIR QUALITY WILL DETERIORATE DUE TO INCREASING 
  PARTICULATE MATTER. THE WORST CONDITIONS ARE EXPECTED LATER 
  IN THE WEEKEND INTO EARLY NEXT WEEK.

* LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GREEN...GRANTS 
  PASS...MEDFORD...ASHLAND...ALTAMONT...KLAMATH FALLS... 
  BEATTY... BLY...CHEMULT...CRESCENT...GILCHRIST... SPRAGUE 
  RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE.

&&

$$

STAVISH
1 follow-up statement
280 
WWUS76 KMFR 032217
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
217 PM PST SAT DEC 3 2011

ORZ021-041200-
/O.UPG.KMFR.FZ.A.0021.111204T1000Z-111204T1600Z/
/O.NEW.KMFR.FZ.W.0027.111204T1000Z-111204T1600Z/
/O.NEW.KMFR.FZ.W.0028.111205T1000Z-111205T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...COQUILLE
217 PM PST SAT DEC 3 2011

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PST SUNDAY...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PST SUNDAY. A
FREEZE WARNING HAS ALSO BEEN ISSUED FROM 2 AM TO 8 AM PST MONDAY. 

* TEMPERATURE...LATE TONIGHT THROUGH EARLY SUNDAY MORNING
  TEMPERATURES WILL DROP INTO THE UPPER 20S TO LOWER 30S.
  TEMPERATURES WILL DROP BELOW FREEZING AGAIN SUNDAY NIGHT AND
  MONDAY MORNING.

* LOCATIONS INCLUDE: NORTH BEND...COOS BAY...COQUILLE.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF NOT
  PROTECTED. WATER PIPES COULD FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ORZ023-024-026-041200-
/O.EXT.KMFR.AS.Y.0004.000000T0000Z-111208T0000Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
217 PM PST SAT DEC 3 2011

...AIR STAGNATION ADVISORY NOW IN EFFECT UNTIL 4 PM PST
WEDNESDAY...

THE AIR STAGNATION ADVISORY IS NOW IN EFFECT UNTIL 4 PM PST
WEDNESDAY. 

* SYNOPSIS...STRONG HIGH PRESSURE OVER THE REGION WILL PERSIST
  INTO THE MIDDLE OF NEXT WEEK. WINDS WILL BE LIGHT IN THE
  VALLEYS AND THE AIR WILL BE STAGNANT WITH LITTLE VENTILATION.

* IMPACTS...AIR QUALITY WILL CONTINUE TO DETERIORATE DUE TO
  INCREASING PARTICULATE MATTER. THE WORST CONDITIONS ARE EXPECTED
  EARLY NEXT WEEK.

* LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GREEN...GRANTS 
  PASS...MEDFORD...ASHLAND...ALTAMONT...KLAMATH FALLS... 
  BEATTY... BLY...CHEMULT...CRESCENT...GILCHRIST... SPRAGUE 
  RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE.

&&

$$

WRIGHT

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze watch went out at Dec 3, 3:50 AM PST, 9 minutes earlier.

Area forecast discussion, Dec 3, 3:50 AM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
350 AM PST SAT DEC 3 2011

.DISCUSSION...AN AMPLIFIED UPPER RIDGE REMAINS OVER THE NORTHEAST
PACIFIC WITH COLDER NORTH FLOW OVER THE REGION. LAST EVENING'S
MEDFORD SOUNDING REVEALED UPPER LEVEL COOLING OF 5 TO 15 DEGREES F.
A NORTH JET OF AROUND 90 KT DIVING IN FROM CANADA IS USHERING IN
COLDER AIR TO THE PACNW BUT WILL BE SLIDING SLOWLY EASTWARD TODAY.
VALLEY FOG REMAINS PREVALENT ACROSS SOUTHWEST OREGON WITH CLEAR
SKIES ELSEWHERE. FORECAST CHALLENGES ARE MAINLY TEMPERATURES AND
WEST SIDE VALLEY FOG EXTENT. WITH COLD OFFSHORE FLOW CONTINUING...
HAVE HOISTED ANOTHER FREEZE WATCH FOR SOME OF COOS COUNTY FOR
SUNDAY MORNING - IT'S FREEZING THERE THIS MORNING AND SHOULD DO IT
AGAIN TOMORROW AND MAYBE AGAIN MONDAY/TUESDAY - FORECAST MOS
GUIDANCE CERTAINLY THINK SO.

THE WINDS KICKED IN AT KLAMATH FALLS YESTERDAY PRETTY GOOD AND WE
EXPECT THAT WITH ANOTHER ROUND OF INCREASING PRESSURE GRADIENTS...
SOME NORTH TO NORTHEAST WIND WILL BLOW AT TIMES THIS AFTERNOON AND
A LITTLE MORE TOMORROW AFTERNOON AND EVENING...PROBABLY NOT NEARLY
LIKE THEY DID FRIDAY...BUT ENOUGH TO PROVIDE SOME VENTILATION.
THEREFORE WE'RE LETTING THE AIR STAGNATION ADVISORY GO FOR THE
EAST SIDE. ANOTHER WATCH MAY BE NECESSARY THERE HOWEVER FOR NEXT
WEEK. OVER THE WESTERN VALLEYS HOWEVER WE WILL CONTINUE IT. FOG
DID NOT QUITE BREAK OUT OF THE ROGUE VALLEY YESTERDAY AND MORNING
FOG IMAGERY SHOWS THE ROGUE AND UMPQUA VALLEYS PRETTY SOCKED IN
AGAIN THIS MORNING. THE VISIBILITY IS WAVERING WELL ABOVE A MILE
EARLY ON AT THE MEDFORD AIRPORT...AND CONFIDENCE IS FAIRLY LOW
JUST HOW THE FOG WILL BEHAVE THROUGH THE REMAINDER OF THE MORNING.
IT APPEARS SOME OFFSHORE DRYING IS WORKING ON THE FOG LAYER. FEEL
THAT THE BEST CHANCE IS FOR THE STRATUS TO REMAIN THROUGH THE
BETTER PART OF THE DAY FOR MUCH OF THE AREA...BUT SOME AREAS WILL
BREAK OUT AND GET SUN. TEMPERATURES IN THE FOG AND LOW CLOUDS WILL
REMAIN IN THE 30S...WHILE AREAS SEEING THE SUN WILL RISE INTO THE
40S AND POSSIBLY UP TO NEAR 50.

ANOTHER STRONG SLIDER SHORT WAVE IS EXPECTED TO DIVE DOWN THE
FRONT SIDE OF THE RIDGE INTO THE GREAT BASIN SUNDAY WHICH WILL
USHER IN COLDER BUT DRY AIR EAST OF THE CASCADES FROM MONDAY AND
TUESDAY. FORECAST TEMPERATURES HAVE BEEN KNOCKED DOWN SOME SUNDAY
NIGHT THROUGH MONDAY AS THERE ARE INDICATIONS IT COULD GET QUITE
COLDER WITH SOME POTENTIAL EAST SIDE MINS BETWEEN ZERO AND 10
ABOVE AND HIGHS REMAINING IN THE LOWER 30S...AT LEAST FOR AREAS
EAST OF KFALLS. THE NAM12/SREF SOLUTIONS ARE ON THE COLDEST SIDE
OF THE SPECTRUM WHILE OTHER MODELS TAKE A WARMER ROUTE. LOW
CONFIDENCE HERE AND STEERED TOWARD ENSEMBLE MEAN GUIDANCE FOR NOW
WHICH ISN'T QUITE AS COLD AS MENTIONED.

THE OUTLOOK FOR THE REMAINDER OF NEXT WEEK REMAINS DRY WITH THE
BLOCKING RIDGE STAYING PARKED OFFSHORE. MORE OF THE SAME FOG AND
TEMPERATURE CHALLENGES WILL CONTINUE. THERE AER INDICATIONS THAT
THE OFFSHORE FLOW COULD FINALLY OVERCOME THE FOG AND ALLOW FOR
LONGER PERIODS OF NIGHTTIME CLEAR FOR THE WESTERN VALLEYS WHICH
WOULD MEAN POTENTIAL COLDER MINS WITH WARMER HIGHS AND MORE SUN.
UNCERTAINTY REMAINS SOMEWHAT HIGH ON THIS ONE.

&&

.AVIATION...LIFR FOG AND FREEZING FOG CONDITIONS ARE WIDESPREAD
ACROSS THE WESTERN VALLEYS IN OREGON WITH VFR WEATHER ELSEWHERE.
CONFIDENCE IS FAIR AT BEST THAT THE MEDFORD AREA WILL BREAK
COMPLETELY FROM THE STRATUS TODAY DESPITE SOME WAVERING OF THE
VISIBILITY EARLY ON. IT LOOKS PROBABLE THAT ROSEBURG WILL LIFT TO
MVFR CONDITIONS BY AROUND NOON AND THEN TO VFR BY MID OR LATE
AFTERNOON. MORE IFR WILL REDEVELOP FOR THE WESTERN VALLEYS THROUGH
SATURDAY EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     ORZ021.
     FREEZE WARNING UNTIL 8 AM PST THIS MORNING FOR ORZ021.
     AIR STAGNATION ADVISORY UNTIL 4 AM PST TUESDAY FOR
     ORZ023-024-026.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SUNDAY
     FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SUNDAY
     FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PST THIS MORNING FOR
     PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST MONDAY
     FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST MONDAY FOR PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 PM PST SUNDAY FOR PZZ376.

STAVISH
Hazardous weather outlook, Dec 2, 2:11 PM PST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
211 PM PST FRI DEC 2 2011

ORZ021-031500-
SOUTH CENTRAL OREGON COAST-
211 PM PST FRI DEC 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PST SATURDAY. SEE
WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-024-026-029-030-031500-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
211 PM PST FRI DEC 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

AIR STAGNATION ADVISORY REMAINS IN EFFECT. SEE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AIR STAGNATION ADVISORY CONTINUES TO 4 AM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 2:17 PM PSTFreeze WarningMFRCoos, Curry, Douglas13 hr
Dec 3, 2:17 PM PSTFreeze WarningMFRCoos, Curry, Douglas43 hr

Nearby

Freeze Watches in Oregon, 2011Every freeze watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.